Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 48, NWS Nashville, TN

February 17, 2000Lewis County, Maury County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 17, 2000, 6:39 PM CST for Lewis County, Maury County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2000, 6:39 PM CST (00:39 UTC)
Expired
Feb 17, 2000, 7:15 PM CST
In force
36 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Lewis County, TN, Maury County, TN

The radar

The Nashville radar (KOHX), 99 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 180042
SVRBNA
TTAA00 KDEN 180039

TNC101-119-180115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
639 PM CST THU FEB 17 2000

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LEWIS COUNTY IN TENNESSEE
  SOUTHERN MAURY COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF COLUMBIA

* UNTIL 715 PM CST

* AT 631 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF MOUNT PLEASANT...OR ABOUT 5
  MILES EAST OF HOHENWALD...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEAR COLUMBIA BY 705 QPM CST

THIS STORM HAS THE POTENTIAL OF PRODUCING DAMAGING WINDS...HAIL AND 
VERY HEAVY RAIN.

$$
15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 3:01 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Feb 17, 3:01 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
301 PM CST THU FEB 17 2000

WELL...LATEST SURFACE ANALYSIS HAS DRY E WIND ACROSS THE
VOLUNTEER STATE WITH TIGHT THERMAL GRADIENT FROM N TO S.  HOP
WAS 41 AT 1PM WHILE THA AND BGF WAS 64.  DUE TO SUCH A DRY LOW
LEVEL THE PRECIP OVER MS AND AR IS HAVING A HARD TIME MOVING
EAST AND REACHING THE GROUND.  HOWEVER...DEW POINTS OVER AR AND
AND ESPECIALLY CENTRAL MS ARE MUCH HIGHER.  LARGE (30) DEGREE DEW
POINT DIFFERENCE BETWEEN MEM AND JAN.

ON GOING PRECIP IS MAINLY ELEVATED CONVECTION WITH HIGH MID LEVEL
CAPE AND COOL SURFACE TEMPS OVER AR/NRN MS.  SUSPECT MOST OF THE
PRECIP THIS EVENING INTO THE EARLY OVERNIGHT HOURS WILL BE WAA
PRECIP AND ELEVATED TOO ASSOCIATED WITH THE WARM FRONT.  THEN THE
CRUX OF THE FORECAST SHIFT TO STRONG JET DYNAMICS AND LOW
INSTABILITY.

FORECAST PROBLEM OF THE PERIOD...POPS...

REGARDING THE THREAT OF SEVERE WEATHER:

SURFACE LOW FROM GJC TO CAPULIN VOLCANO NATIONAL MONUMENT NM...AND
COLD FRONT EXTENDS FROM SFE-SAGUARD NP AZ.  H5 NEGATIVELY TILTED
TROUGH NEAR THE 4 CORNERS AND INCREASING LOW LEVEL JET WILL ALL
CREATE A FAVORABLE LOW AND UPPER LEVEL FORCING ENVIRONMENT.  ETA IS
QUITE EXCESSIVE WITH REGARD TO STORM RELATIVE HELICITY.  BOTH NGM
AND AVN HAVE AROUND 500 M2/S2...BUT 800-900 ON THE ETA SEEMS JUST A
TAD TOO HIGH. COLONEL MILLERS SWEAT HAS 300-450 MOVING THROUGH
BETWEEN 15Z-00Z TOMORROW.  WITH STRONG SHEAR AND MARGINAL
INSTABILTY...MY SCNEARIO IS A ELEVATED AND WAA PRECIP TONIGHT AND
POSSIBLY A PRE FRONTAL SQUALL LINE IN THE WESTERN CWA AROUND
DAYBREAK. THEN MORE PRONOUNCED CONVECTION AROUND 18Z.  DAMAGING WINDS
ARE WITHOUT A DOUBT THE MAIN THREAT.

SPEAKING OF WINDS...NON CONVECTIVE WINDS ARE A THREAT ON THE
NRN PLATEAU AS H9 WINDS ARE BETWEEN 45 AND 55 KTS.  AM
CONSIDERING A WIND ADVISORY FOR DAY 2 ON THE PLATEAU...OR COULD GO
25 TO 35 MPH WITH HIGHER GUSTS AND LET THE MID SHIFT LOOK AT A
NEW RUN.  THIS SITUATION IS VERY SIMILAR TO THE EARLY JANUARY
SEVERE WEATHER EVENT WHERE THE PLATEAU GOT 3-5 HOURS OF 30-50 MPH
WINDS AHEAD OF THE FRONT.

MODELS GOING GANGBUSTERS ON POPS WITH THE AVN THE MOST AGGRESSIVE
WITH 97%.  AM PLANNING ON A 60 POP TONIGHT AND CATEGORICAL POPS ON
FRIDAY.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY...
BNA 049/068 046/050  676-
CSV 050/067 046/049  5773

.BNA...NONE (POSSIBLE WIND ADVISORY FOR THE PLATEAU FOR FRIDAY)...

JDG

In the hours before

Special weather statement, Feb 17, 1:29 PM CST, 5 hours 10 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-181130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
129 PM CST THU FEB 17 2000

...SEVERE THUNDERSTORMS A THREAT FOR MIDDLE TENNESSEE LATE TONIGHT
   THROUGH FRIDAY...

A STRONG LOW PRESSURE SYSTEM IS DEVELOPING AND MOVING EAST OUT OF
THE SOUTHERN ROCKIES. THIS AREA OF LOW PRESSURE WILL STRENGTHEN
DURING THE OVERNIGHT HOURS...EVENTUALLY SETTLING IN SOUTHERN MISSOURI
BY FRIDAY MORNING. THIS SYSTEM WILL LAY OUT A SURFACE COLD FRONT
ACROSS THE OHIO VALLEY BY MIDDAY TOMORROW...THEN SWING IT THROUGH
MIDDLE TENNESSEE FRIDAY EVENING.

THE MAIN THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO MOVE INTO
WESTERN MIDDLE TENNESSEE THIS EVENING. THE SHOWERS AND THUNDERSTORMS
WILL BECOME MORE NUMEROUS TOWARD DAYBREAK...THEN PROGRESS EASTWARD
DURING THE MORNING HOURS FRIDAY.

THE EXACT TIMING OF THUNDERSTORMS AND ASSOCIATED SEVERE WEATHER IS
STILL SOMEWHAT UNCERTAIN. HOWEVER...THE CURRENT THINKING BRINGS THE
FIRST CHANCE OF DAMAGING WINDS INTO WESTERN MIDDLE TENNESSEE TOWARD
DAYBREAK. THE THREAT OF SEVERE WEATHER WILL BE GREATEST ACROSS MIDDLE
TENNESSEE DURING THE MORNING AND AFTERNOON HOURS FRIDAY.

FURTHERMORE...WINDS JUST OFF THE SURFACE WILL INCREASE SIGNIFICANTLY
TOMORROW. THIS WILL RESULT IN VERY STRONG WINDS IN ELEVATED LOCATIONS
ACROSS MIDDLE TENNESSEE...MAINLY THE NORTHERN PLATEAU WHERE SOUTHWEST
WINDS MAY GUST TO NEAR 45 MPH.

ALTHOUGH THE MAIN THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS...
ISOLATED STORMS WITH HAIL AND TORNADOES ARE A POSSIBILITY.

ACTIVATION OF SPOTTER GROUPS AND EMERGENCY MANAGERS WILL MORE THAN
LIKELY BE NEEDED LATER TONIGHT AND ESPECIALLY FRIDAY.

DICKSON 15

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 7:04 PM CSTSevere Thunderstorm WarningOHXMaury41 min
Feb 18, 12:04 AM CSTSevere Thunderstorm WarningOHXHickman, Maury, Williamson41 min
Feb 18, 5:13 PM CSTTornado WarningOHXDavidson, Sumner, Williamson, Wilson32 min
Feb 18, 5:39 PM CSTTornado WarningOHXBenton, Houston, Stewart51 min
Feb 18, 5:42 PM CSTTornado WarningOHXSmith, Wilson33 min
Feb 18, 5:53 PM CSTTornado WarningOHXRutherford, Williamson37 min
Feb 18, 5:53 PM CSTTornado WarningOHXMaury37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.